Texas, 2024Flash Flooding and Hail in Texas, November 1, 2024
November 1, 2024 · NWS SJT · 11 events in 1 county or zone
The combination of a surface boundary, moderate instability and good vertical wind shear lead to an isolated supercell thunderstorm over the northern Concho Valley during the evening. This storm tracked across northern Tom Green County and produced large to very large hail and isolated damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a surface boundary, moderate instability and good vertical wind shear lead to an isolated supercell thunderstorm over the northern Concho Valley during the evening. This storm tracked across northern Tom Green County and produced large to very large hail and isolated damaging winds. Also, the slow movement of the supercell resulted in very heavy rainfall and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Nov 1, 5:32 PM CST, 1 hour 21 minutes earlier. Its key messages:
- Severe storms possible Saturday into Sunday night.
- Locally heavy rainfall possible Saturday into Sunday, mainly in the Big Country.
Area forecast discussion, Nov 1, 5:32 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
632 PM CDT Fri Nov 1 2024
...New AVIATION...
.KEY MESSAGES...
- Severe storms possible Saturday into Sunday night.
- Locally heavy rainfall possible Saturday into Sunday, mainly
in the Big Country.
&&
.SHORT TERM...
(This evening through Saturday)
Issued at 157 PM CDT Fri Nov 1 2024
The latest surface map at 18Z indicates a stationary front across
southeast Texas with our area located in low level stable airmass
across the northern 2/3 of the area with billow clouds evident on
visible satellite. However its destabilizing over the Trans Pecos
into Crockett County with SBCAPE above 1000 J/kg. Aloft, looking
at southwest flow over the area.
Expect the southern half of the area to become more unstable this
afternoon and Hi-Res models are indicating isolated to widely
scattered showers and thunderstorms developing across the Northern
Edwards Plateau and Concho Valley. Will keep and eye on that. For
tonight increasing low level warm air advection will result in
scattered showers and a few thunderstorms mainly across the Big
Country with high chance PoPs. For Saturday, much of the area
will be in the warm sector with warm front located in central
Oklahoma and dryline well to our west by late afternoon. The
combination of increasing instability, low level moisture and a
better vertical shear profile will result in showers and
thunderstorms, mainly scattered to numerous in coverage. Also,
upper level dynamics will be increasing a little bit. A few storms
may be severe mainly during the afternoon, west of an Abilene to
San Angelo to Sonora line. The main hazards will be large hail
and damaging winds. The threat is very low for a few tornadoes.
&&
.LONG TERM...
(Saturday night through next Friday)
Issued at 230 PM CDT Fri Nov 1 2024
By Saturday evening, the dryline will be west of our area, with a
large upper level low moving east into the Four Corners Region.
Increasing southwest flow with embedded shortwaves will ahead of
the low will be over our area. Models are fairly consistent in
developing showers and thunderstorms along or just west of our
western CWA border, mainly north of Interstate 10. We will have
sufficient shear and instability for some of these storms to
become strong to severe, mainly west of a San Angelo to Abilene to
Albany line from Saturday evening into the late night hours. The
main concerns will be large hail and damaging winds.
We may have some lingering scattered showers and a few storms
Sunday morning, mainly across the northern half of the area.
However, we are expected to see enough breaks in the clouds again
Sunday afternoon, allowing the air mass to destabilize. In
addition, we will likely have several boundaries in the area from
the previous night's convection, and large-scale upper level
lift, along with embedded shortwave energy will be moving into the
area ahead of the upper level trough moving east towards Texas.
This is expected to lead to another round of potentially severe
storms from Sunday afternoon into Sunday night, this time for a
broader area, generally north of Interstate 10. Once again, the
main concerns will be large hail and damaging wind gusts.
On Monday as the upper trough continues moving eastward, a
combination Pacific cold front/dryline will move east through the
area pushing precipitation to the east along with it with most of
the convection east of our area by late Monday night. In addition,
a cold front will move through Monday night into Tuesday morning,
which well help cool temperatures down to near normal values for
Tuesday.
Another chance for precipitation is expected by late next week as
the next upper level trough approaches the area.
&&
.AVIATION...
(00Z TAFS)
Issued at 632 PM CDT Fri Nov 1 2024
Some thunderstorms near KSJT terminal for the next few hours.
Otherwise, IFR ceilings expected to fill in for the entire area
through the night and should continue through midday tomorrow.
Brief showers and/or thunderstorms possible tomorrow afternoon,
but these were left out due to low confidence and coverage.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 64 78 66 76 / 60 70 90 80
San Angelo 64 81 67 78 / 50 40 60 60
Junction 63 80 66 80 / 50 30 40 40
Brownwood 64 79 66 79 / 40 70 80 80
Sweetwater 65 77 66 76 / 60 70 80 70
Ozona 64 77 66 76 / 50 30 40 40
Brady 64 79 67 79 / 60 50 60 50
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...21
LONG TERM....20
AVIATION...SKIn the hours before
Local storm report, Nov 1, 2:00 PM CST, 4 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
300 PM CDT Fri Nov 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 PM Tstm Wnd Gst 4 SE Abilene 32.41N 99.68W
10/30/2024 M68 MPH Taylor TX ASOS
A wind gust of 68 mph was reported from ASOS
at the Abilene Regional Airport.
&&Special weather statement, Nov 1, 4:49 PM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service San Angelo TX
549 PM CDT Fri Nov 1 2024
TXZ064-071-072-012315-
Irion TX-Tom Green TX-Sterling TX-
549 PM CDT Fri Nov 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN STERLING... FAR
NORTHWESTERN TOM GREEN AND NORTH CENTRAL IRION COUNTIES THROUGH 615
PM CDT...
At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Arden, moving north at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern
Sterling, northwestern Tom Green and north central Irion Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3147 10091 3147 10109 3179 10114 3179 10086
TIME...MOT...LOC 2249Z 178DEG 17KT 3153 10100
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SKSpecial weather statement, Nov 1, 5:39 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service San Angelo TX
639 PM CDT Fri Nov 1 2024
TXZ064-072-020015-
Tom Green TX-Sterling TX-
639 PM CDT Fri Nov 1 2024
...A STRONG THUNDERSTORM WILL IMPACT FAR SOUTHEASTERN STERLING AND
FAR NORTHWESTERN TOM GREEN COUNTIES THROUGH 715 PM CDT...
At 637 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Broome, moving northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of far southeastern
Sterling and far northwestern Tom Green Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3180 10093 3162 10074 3155 10091 3160 10100
TIME...MOT...LOC 2337Z 233DEG 7KT 3161 10092
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
19Special weather statement, Nov 1, 6:17 PM CST, 36 minutes before
Special Weather Statement
National Weather Service San Angelo TX
717 PM CDT Fri Nov 1 2024
TXZ065-072-020045-
Tom Green TX-Coke TX-
717 PM CDT Fri Nov 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COKE AND NORTH
CENTRAL TOM GREEN COUNTIES THROUGH 745 PM CDT...
At 716 PM CDT, Doppler radar was tracking a strong thunderstorm near
Water Valley, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Carlsbad, O.C. Fisher Reservoir, San Angelo State Park, Water
Valley, Grape Creek, and Us-87 between Carlsbad and The Coke-Tom
Green County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3150 10069 3153 10070 3153 10079 3170 10086
3171 10084 3170 10083 3171 10083 3178 10055
3146 10047
TIME...MOT...LOC 0016Z 251DEG 11KT 3163 10076
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SKEvent by event
4 thunderstorm wind, 3 hail, 3 flash flood, 1 funnel cloud. Local standard time, as filed.
Hail, Tom Green
- When
- November 1, 6:53 PM CST
- Where
- Tom Green County, 4.91 mi ESE of Carlsbad
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 31.580, -100.550
Public report of baseball size hail in Grape Creek from social media. The time was estimated by radar.
Hail, Tom Green
- When
- November 1, 7:00 PM CST
- Where
- Tom Green County, 4.76 mi E of Carlsbad
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 31.590, -100.550
Public reported half dollar coin size hail.
Thunderstorm Wind, Tom Green
- When
- November 1, 7:00 PM CST
- Where
- Tom Green County, 5.46 mi ESE of Carlsbad
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 31.560, -100.550
Trained spotter reported power flashes at the intersection of US 87 and Grape Creek Road.
Hail, Tom Green
- When
- November 1, 7:14 PM CST
- Where
- Tom Green County, 5.66 mi NNW of San Angelo Res
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 31.550, -100.550
The public reported ping pong ball size hail via social media.
Thunderstorm Wind, Tom Green
- When
- November 1, 7:22 PM CST
- Where
- Tom Green County, 5.15 mi NNW of San Angelo Res
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.550, -100.530
Mesonet station reported a 61 mph wind gust.
Thunderstorm Wind, Tom Green
- When
- November 1, 7:23 PM CST
- Where
- Tom Green County, 5.15 mi NNW of San Angelo Res
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.550, -100.530
Mesonet station reported a 65 mph wind gust.
Funnel Cloud, Tom Green
- When
- November 1, 7:25 PM CST
- Where
- Tom Green County, 3 mi SSW of San Angelo S R Arpt
- Reported by
- Public
- Coordinates
- 31.530, -100.440
Public reported a funnel cloud near highway 208 on north side of San Angelo.
Thunderstorm Wind, Tom Green
- When
- November 1, 7:31 PM CST
- Where
- Tom Green County, 5.15 mi NNW of San Angelo Res
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.550, -100.530
Mesonet station reported a 59 mph wind gust.
Flash Flood, Tom Green
- When
- November 1, 8:28 PM CST
- Where
- Tom Green County, 5.67 mi ESE of Carlsbad to 5.66 mi ESE of Carlsbad
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.559, -100.546
Law enforcement reported flash flooding at the intersection of FM 2288 and US 87 northbound.
Flash Flood, Tom Green
- When
- November 1, 8:58 PM CST
- Where
- Tom Green County, 1.82 mi SE of Carlsbad to 1.86 mi SE of Carlsbad
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 31.580, -100.610
Public reported on social media that a low water crossing on East Carlsbad Loop Road was flooded.
Flash Flood, Tom Green
- When
- November 1, 10:56 PM CST
- Where
- Tom Green County, 4.91 mi ESE of Carlsbad to 4.88 mi ESE of Carlsbad
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 31.580, -100.550
Public reported on social media that a home was flooded in Grape Creek.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Missouri, November 1 to 30, 2024$19 million · 25 events
- Drought in Kansas, November 1 to 30, 2024$5.3 million · 2 events
- Flash Flooding and Debris Flows in Puerto Rico, November 1, 2024$67,000 · 8 events
- Drought in West Virginia, November 1 to 30, 202440 events
- Drought in South Dakota, November 1 to 30, 202424 events
- Drought in Tennessee, November 1 to 30, 202422 events
- Drought in Oklahoma, November 1 to 30, 202422 events
- Drought in Iowa, November 1 to 5, 202421 events
- Drought in Nebraska, November 1 to 30, 202421 events
- Drought in Oklahoma, November 1 to 12, 202421 events
- Drought in Nebraska, November 1 to 30, 202420 events
- Drought in Texas, November 1 to 5, 202420 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1223728, 1223729, 1223734, 1223730, 1223735, 1223736, 1223746, 1223737, 1223741, 1223744, 1223745.